Alert archive / Idaho / Wind Advisories in 2013
Wind Advisory 11, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Nov 30, 2013, 8:23 PM PST for Clearwater County, Idaho County, Idaho. It took effect at Dec 1, 2013, 10:00 AM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2013, 8:23 PM PST (04:23 UTC)
- In effect from
- Dec 1, 2013, 10:00 AM PST
- Expired
- Dec 2, 2013, 7:00 AM PST
- In force
- 21 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID
The radar
The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KMSO 010423 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 923 PM MST SAT NOV 30 2013 IDZ007-008-011800- /O.NEW.KMSO.WI.Y.0011.131201T1800Z-131202T1500Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 823 PM PST SAT NOV 30 2013 ...WIND ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 7 AM PST MONDAY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95... WHICH IS IN EFFECT FROM 10 AM SUNDAY TO 7 AM PST MONDAY. * IMPACTS/TIMING: SOUTH WINDS WILL BE INCREASING SUNDAY MORNING... BECOMING QUITE STRONG AND GUSTY BY LATE MORNING. STRONG WINDS WILL CONTINUE THROUGH SUNDAY NIGHT AND INTO EARLY MONDAY MORNING. HIGH PROFILE VEHICLES AND SEMI TRUCKS SHOULD USE CAUTION WHEN TRAVELING THROUGH THESE AREAS. * WINDS: SOUTH 25 TO 35 MPH SUSTAINED WITH GUSTS UP TO 55 MPH ARE POSSIBLE. * LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
000 WWUS75 KMSO 011744 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1044 AM MST SUN DEC 1 2013 IDZ007-008-021500- /O.CON.KMSO.WI.Y.0011.131201T1800Z-131202T1500Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 944 AM PST SUN DEC 1 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST MONDAY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95... A WIND ADVISORY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95 REMAINS IN EFFECT UNTIL 7 AM PST MONDAY. * IMPACTS/TIMING: STRONG SOUTH WINDS WILL CONTINUE THROUGH EARLY MONDAY MORNING NEAR GRANGEVILLE. HIGH PROFILE VEHICLES AND SEMI TRUCKS SHOULD USE CAUTION WHEN TRAVELING THROUGH THESE AREAS. * WINDS: SOUTH 25 TO 35 MPH SUSTAINED WITH GUSTS UP TO 55 MPH ARE POSSIBLE. * LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS75 KMSO 021439 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 739 AM MST MON DEC 2 2013 IDZ007-008-021545- /O.EXP.KMSO.WI.Y.0011.000000T0000Z-131202T1500Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 639 AM PST MON DEC 2 2013 ...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95... THE WIND ADVISORY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95 WILL EXPIRE AT 7 AM PST THIS MORNING. * LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Nov 30, 2:53 PM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Nov 30, 2:53 PM PST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
353 PM MST Sat Nov 30 2013
...HEAVY MOUNTAIN SNOW FOLLOWED BY ARCTIC AIR MONDAY NIGHT...
.DISCUSSION...
Tonight a complex weather system really starts to impact the
region. Because this is such a complex storm system, we want to
highlight the biggest impacts that are expected:
1) HEAVY MOUNTAIN PASS AND BACK COUNTRY SNOWFALL: An atmospheric
river of tropical origins is currently making its way towards the
west coast and the Cascades. After causing heavy rain and flooding
there, the moisture plume will head eastward and impact the
northern Rockies. Areas of upslope flow in central Idaho and
western Montana will be hardest hit. This river will bring strong
winds and 200 percent of the normal amount of water to the western
slopes of the northern Rockies.
Mountain snow will be measured in feet with this system by the
time it is done, and Lolo, Lost Trail, and Lookout passes will be
have heavy snow tomorrow afternoon and evening. Those on
back country roads should be prepared for heavy snow so as to not
become trapped.
2) VALLEY RAIN CHANGING TO SNOW/CHANCE FOR MIXED PRECIP: While the
heavy snow is impacting the mountains, many of the valleys will be
warm enough for rain. Some isolated pockets of cold air may
persist in northwest Montana and cause very localized icy
conditions. Freezing rain Sunday morning is expected to be much
less than this morning. Throughout the night precipitation may
turn from rain to snow, and then possibly back to rain again
Monday morning.
Expect variable and rapidly changing conditions in the valleys of
northwest Montana, especially in the foothills surrounding the
valleys. Travel conditions will be difficult with the potential
for snow, slush, and ice through Monday morning.
3) ARCTIC FRONT: Timing is difficult as models still cannot agree
upon when the arctic front will arrive. The current consensus is
for northwest Montana to be impacted Monday late afternoon or late
evening and the front moves across western Montana and central
Idaho by late Tuesday morning. Confidence is high that the cold
air is coming, however timing remains uncertain.
There are several impacts that will make being outdoors or
traveling next week difficult and dangerous at times.
- Flash freezing of wet roads with the arrival of the cold air
- Low visibility and difficulty driving with blowing snow
- North winds 20-30 mph, especially through Hellgate and Bad Rock
canyons.
- Wind chills below -20 across northwest Montana Wednesday morning
- Coldest temperatures in 2 1/2 years from central ID through
western MT
The pattern will remain very cold through next weekend, with only
marginal chances of additional light snowfall. Overnight
temperatures will consistently be in the sub-zero and single digit
range for western Montana valleys, while central Idaho valleys
will be only slightly warmer. Daytime temperatures will remain
well below freezing. There is little sign of a pattern change
even after next weekend.
&&
.AVIATION...
Periodic snow/rain showers will impact aviation across the
Northern Rockies during the next 24 hours. Valley fog and freezing
fog will persist within some valleys, while others will experience
low stratus. Terrain obscurations will be commonplace during this
time. The snow/rain showers will become much more numerous after
01/1800Z, marking the beginning of a prolonged winter storm
scenario over the region.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH from Sunday evening through late Tuesday
night Butte/Blackfoot Region...Missoula/Bitterroot Valleys.
WINTER STORM WARNING from 11 PM this evening to 1 AM MST
Wednesday Bitterroot/Sapphire Mountains...Lower Clark Fork
Region...Potomac/Seeley Lake Region...West Glacier Region.
WINTER STORM WATCH from Sunday morning through late Tuesday
night Flathead/Mission Valleys.
WINTER STORM WATCH from 11 PM MST this evening through late
Tuesday night Kootenai/Cabinet Region.
ID...WINTER STORM WATCH from Sunday evening through late Tuesday
night Eastern Lemhi County...Western Lemhi County.
WINTER STORM WARNING from 10 PM this evening to Midnight PST
Tuesday Night Northern Clearwater Mountains...Southern
Clearwater Mountains.
&&
Leach/Zumpfe
Aviation...Zumpfe
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 1:34 PM PST | Winter Weather Advisory | MSO | Clearwater, Idaho | 22 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.